Minnesota, 2021

Hail and Damaging Winds in Minnesota, August 24, 2021

August 24, 2021 · NWS MPX · 16 events in 11 counties and zones

During the early morning of Tuesday, August 24th, a broken line of storms developed across North Dakota and rapidly moved east-southeast toward west-central Minnesota. There were several surges along the broken line of storms that produced severe wind gusts and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the early morning of Tuesday, August 24th, a broken line of storms developed across North Dakota and rapidly moved east-southeast toward west-central Minnesota. There were several surges along the broken line of storms that produced severe wind gusts and damaging winds. A few large hailstones also occurred within this line of storms. As the storms moved eastward, the severity lowered with wind gusts of 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 24, 1:37 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 24, 1:37 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
237 AM CDT Tue Aug 24 2021

.SHORT TERM...(Today through Wednesday)
Issued at 236 AM CDT Tue Aug 24 2021

The main concern in the short term is the next ten hours starting
with the convection across the eastern Dakotas. These storms should
remain strong to severe as they track across Minnesota into
Wisconsin this morning. Damaging wind looks like the primary threat,
but large hail is possible. There could be some redevelopment later
this afternoon, but that will depend on how the storms this morning
play out.

This Morning - Confidence is increasing the threat for severe
weather early this morning with the storms that as of 1AM were
located in the eastern Dakotas, and will move eastward across the
region over the next several hours. A large reservoir of 2000 to
3000 J/k MUCAPE lies ahead of these storms, along with 40 to 50 kts
of effective shear. The CAPE gradient will lift northward with a
surface warm front as steep mid level lapse rates spread across the
region. The storms are already in the process of developing an cold
pool, and this upscale growth into a line of storms should continue.

HiRes models show some disagreement with how these storms will
evolve, but given the overall set up of CAPE and Shear, it will be
hard to believe these storms will weaken any time soon. Most models
aren't performing well are simply too slow with the convection, but
the last few runs of the HRRR show a bowing complex of storms moving
through central Minnesota into northern Wisconsin. This seems like
the most likely scenario, so would expect the severe thunderstorm
watch to expand eastward into Minnesota and possibly Wisconsin later
this morning.

This Afternoon through This Evening - The conditionally unstable
airmass with very steep mid level lapse rates will remain in place
across the region today. The question remains whether or not the low
level boundary layer will be able to recover from this morning's
convection. Did continue with small chance of pops during the
afternoon and evening, but overall it appears that most of the
thunderstorms will be to the north later today, and this morning's
event should be the main show. Can't rule out additional storms, and
if they do develop there certainly could be a severe weather risk,
with even a tornado threat along any lingering outflow boundaries.

Tonight and Wednesday - A cold front will move through the region
overnight and bring an end to the rain chances. Northwest winds will
follow for Wednesday as surface high pressure builds in. However,
this dry spell will be short-lived as the aforementioned cold front
swings back north Wednesday night.

.LONG TERM...(Wednesday night through Monday)
Issued at 236 AM CDT Tue Aug 24 2021

Wednesday night is forecast with lows in the mid 50s to lower 60s
and clouds increasing from west to east. Showers and thunderstorms
are forecast to develop/move into southwest MN Thursday morning as a
southerly LLJ overruns a warm front placed through SD, central MN,
and into WI. This convective activity is expected to spread north
and east during Thursday as the LLJ expands and strengthens (due to
an approaching shortwave). A few stronger storms do appear possible
(more likely during the afternoon) in an environment generally
characterized by +2000 J/kg MUCAPE and 45-55 knots of shear.
However, uncertainty regarding the severe threat is high as earlier
storms could limit surface heating and work over the environment.

The bigger concern is the potential for heavy rain Thursday evening
into Friday evening as CWA-wide precipitation appears likely for the
entire duration. With the prolonged, convective nature of storms and
a very moist environment, guidance strongly suggests multi-inch
accumulations. In addition, the ejecting shortwave will create
strong surface cyclogenesis supplying the region with substantial
lift. Thunderstorm and rainfall intensity will thus increase and
very high rainfall rates are possible where sources of synoptic
scale lift overlap. Models hint that this has a greater chance of
occurring over the eastern half of the CWA (where NBM PoPs
maximize). A number of deterministic models and ensemble members
have bands of QPF over 3" (with a few models exceeding 5").
Obviously, where convective banding and training sets up will be
crucial but this will need to be watched closely. The Weather
Prediction Center has placed our CWA in a Slight risk of heavy
rainfall for Friday.

A break in the rain is possible earlier Saturday as the shortwave
and surface low depart. However, the remainder of the western CONUS
upper-level trough is forecast to shift through the Northern Plains
Saturday night into Sunday. A strong cold front will slide through
MN and WI, sparking off another round of showers and thunderstorms
before they depart to the east. Accumulating rains from this
activity are possible along with a chance of severe weather. High
and low temperatures will remain at or slightly above normal through
the weekend. After the frontal passage, models dry us out for a
couple days and cool us to seasonably mild temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1052 PM CDT Mon Aug 23 2021

VFR to start for all terminals but the main question for the
overnight through daybreak hours is when and where convection will
occur. Some models bring in convection across southern MN into
western WI between 08z-12z while others delay it until the 12z-18z
timeframe from western MN to western WI. Seems to be more agreement
in that later window so have gone that route, which is a little later
than the previous set of TAFs. Still lots of uncertainty but also
at the point where TEMPOs are required for some locations. Still more
adjustments may be made going forward but the highest confidence
timing is what is currently in the TAFs. Winds will come off
light/variable to pick up from the E by daybreak then continue to
veer to S by late afternoon with speeds increasing to around 10 kts.

KMSP...Have narrowed the timing to around 14z-15z Tuesday morning
but still could see convection earlier or later than the 13z-17z
timeframe currently advertised. Have nudged the timing a bit later
into Tuesday morning than the previous TAF based on latest short-term
model trends. MVFR conditions possible with the convection, possibly
with IFR visibility should heavy downpours move across the field.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind N 5-10 kts.
Thu...SHRA/TSRA likely, especially in the afternoon-evening. MVFR
likely, IFR-or-lower possible. Wind E 5-10 kts.
Fri...SHRA/TSRA likely, especially in the morning. MVFR likely, IFR-
or-lower possible. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...CTG
AVIATION...JPC
Hazardous weather outlook, Aug 23, 9:37 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1037 PM CDT Mon Aug 23 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1037 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected tonight. Isolated severe
weather is possible over west central through southern Minnesota.
The main risk is large hail. The secondary risk is damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

We expect an active weather pattern with multiple rounds of
thunderstorms across the region this week. Severe weather is
possible with these storms, and large hail is the primary threat.

A few locations could see several inches of rain, so localized
flooding may become a concern later in the week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated tonight.

In the hours before

Special weather statement, Aug 24, 2:16 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Tue Aug 24 2021

MNZ041-047-048-054>056-064-240845-
Chippewa MN-Yellow Medicine MN-Stevens MN-Pope MN-Lac Qui Parle MN-
Swift MN-Douglas MN-
316 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of Douglas, Lac qui
Parle, Pope, Chippewa, Stevens, northern Yellow Medicine and Swift
Counties through 345 AM CDT...

At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 14 miles north of Ortonville, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chokio around 335 AM CDT.

Other locations in the path of this storm include Lake Hattie.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 115.
 U.S. Highway 12 between mile markers 17 and 63.
 U.S. Highway 212 between mile markers 0 and 52.
 U.S. Highway 75 between mile markers 95 and 127.
 U.S. Highway 59 between mile markers 97 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central and west central Minnesota.

&&

LAT...LON 4527 9646 4525 9629 4518 9610 4541 9612
      4542 9625 4575 9625 4576 9577 4611 9577
      4611 9515 4542 9513 4541 9525 4490 9525
      4489 9548 4477 9549 4477 9645
TIME...MOT...LOC 0816Z 277DEG 30KT 4551 9638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CTG

The radar

The Minneapolis radar (KMPX), 42 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 3 heavy rain. Local standard time, as filed.

Hail, Rice

When
August 24, 2:52 AM CST
Where
Rice County, 0.85 mi NW of Lonsdale
Measured
1 in hail
Reported by
Public
Coordinates
44.480, -93.440

Thunderstorm Wind, Pope

When
August 24, 3:30 AM CST to 3:32 AM CST
Where
Pope County, 0.39 mi N of Glenwood to 1.6 mi W of Glenwood Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
45.656, -95.398

Several large trees, and powerlines were blown down in Glenwood, some were blocking roads. South of Kensington, several larger tree branches were blown down. Other areas along highway 55 had some tree branches blown down. Trees and powerlines also blown down on the east side of Grove Lake, with two reported pontoons flipped over on Lake Minnewaska.

Thunderstorm Wind, Stearns

When
August 24, 3:30 AM CST to 3:32 AM CST
Where
Stearns County, 2 mi SW of Padua to 1.84 mi SW of Padua
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
45.600, -95.080

Severe winds damaged a local farm's roof and several trees were uprooted southwest of Padua.

Thunderstorm Wind, Pope

When
August 24, 3:30 AM CST
Where
Pope County, 0.48 mi E of Glenwood Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.650, -95.320

Thunderstorm Wind, Renville

When
August 24, 3:50 AM CST to 3:51 AM CST
Where
Renville County, 3.39 mi NNE of Sacred Heart
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.825, -95.323

Damage occurred north of Sacred Heart, and south of County Road 11. There was a metal roof that was blown several feet from its foundation and had its roof peeled off. Plus, several large trees were blown down. In addition, the farm had some of their corn flattened.

Thunderstorm Wind, Stearns

When
August 24, 3:55 AM CST to 3:56 AM CST
Where
Stearns County, 0.59 mi E of St Martin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
45.500, -94.668

Two large trees were blown down on Maple Street in St. Martin, and caused roof damage.

Thunderstorm Wind, Stearns

When
August 24, 4:10 AM CST
Where
Stearns County, 0.57 mi SSW of Luxemburg
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.442, -94.253

Several large tree branches were blown down south of St. Cloud, near Luxemburg.

Thunderstorm Wind, McLeod

When
August 24, 4:45 AM CST
Where
McLeod County, 1.23 mi NW of Hutchinson
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
44.893, -94.387

A large tree was blown down on Highway 7, west of Hutchinson.

Heavy Rain, Hennepin

When
August 24, 5:30 AM CST to 9:30 AM CST
Where
Hennepin County, 1.2 mi NE of Bloomington
Reported by
Trained Spotter
Coordinates
44.830, -93.300

A measured rainfall amount of 1.52 inches occurred with this storm.

Heavy Rain, Scott

When
August 24, 5:30 AM CST to 10:30 AM CST
Where
Scott County, 2.82 mi WSW of Jordan
Reported by
Trained Spotter
Coordinates
44.650, -93.680

A measured rainfall amount of 2.82 inches occurred with this storm.

Thunderstorm Wind, Anoka

When
August 24, 5:36 AM CST to 5:37 AM CST
Where
Anoka County, Columbia Heights
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
45.040, -93.260

A few minor tree limbs blew down near Blaine and Columbia Heights as strong gusty winds moved across the county. One of the tree limbs landed on a power line, and another caused a fire.

Hail, Scott

When
August 24, 5:53 AM CST
Where
Scott County, 1.75 mi S of Prior Lake to 0.69 mi N of Credit River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.695, -93.415

Thunderstorm Wind, Washington

When
August 24, 5:57 AM CST to 5:59 AM CST
Where
Washington County, 1.2 mi SE of Mahtomedi to 1.15 mi SSW of Grant
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
45.060, -92.950

A couple of storms merged near Mahtomedi and intensified. This caused a dozen trees to be blown down around Mahtomedi.

Heavy Rain, Scott

When
August 24, 6:00 AM CST to 10:00 AM CST
Where
Scott County, 0.49 mi W of Shakopee
Reported by
Trained Spotter
Coordinates
44.800, -93.530

A measured rainfall amount of 1.63 inches occurred with this storm.

Thunderstorm Wind, Dakota

When
August 24, 6:10 AM CST to 6:13 AM CST
Where
Dakota County, 0.13 mi NW of Hastings to 0.25 mi ESE of Hastings
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.731, -92.852

In the Industrial Park, on Spiral Blvd, there was a storage building leveled, and other assorted trees snapped. Most of the tree damage was on the south end of Hastings.

Hail, Nicollet

When
August 24, 7:13 AM CST
Where
Nicollet County, 0.49 mi E of Lafayette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.450, -94.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969240, 969245, 969248, 969260, 969254, 975183, 969256, 969258, 969264, 969266, 975193, 969242, 969259, 969265, 975208, 969243.